Illinois, 2005

Damaging Winds in Illinois, June 8, 2005

June 8, 2005 · NWS LOT · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 8, 5:47 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 5:47 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 AM CDT WED JUN 8 2005

.AVIATION DISCUSSION FOR 18Z TAFS...

WINDS AND THUNDERSTORM POTENTIAL REMAIN MAIN TAF CONCERNS.

THE OUTFLOW BOUNDARY HAS PUSHED INTO THE ROCKFORD AREA AND SCATTERED
CONVECTION HAS INITIATED AT 18Z.  THE TSRA ACTIVITY IS EXPECTED TO
REMAIN WIDELY SCATTERED OR IN SMALL CLUSTERS...SO WILL NOT GO
PREVAILING TS IN THE TAFS INITIALLY...VCTS SHOULD BE SUFFICIENT.
WINDS LOOKING TO GO GUSTY SW TO W FOR A COUPLE HOURS FOLLOWING THE
PASSAGE OF THE BOUNDARY BEFORE SETTING BACK TO GENERALLY SOUTHERLY.
EXCEPT INVOF TS...CIGS/VIS SHOULD REMAIN VFR INTO THE EVENING.
CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH SUNSET AND AFTER
MIDNIGHT...WINDS SHOULD GO NEAR CALM...AND WITH RESIDUAL LOW LEVEL
MOISTURE...LOOKING FOR MVFR VISIBILITIES IN HAZE INTO THE MORNING
HOURS.

...WILL KEEP PREVIOUS DISCUSSION FOR 12Z TAFS HERE AS TIME IS SHORT
DUE TO INCREASING TS ACTIVITY...

CONVECTION EARLIER IN THE NIGHT HAS PUSHED A WEAK OUTFLOW BOUNDARY
INTO THE FORECAST AREA EARLY THIS MORNING WITH 88D...LOCAL MESONET
AND METARS PLACING WIND SHIFT ROUGHLY FROM NORTH OF KRFD...TO NEAR
KPWK...TO ABOUT THE FORMER KCGX. BOUNDARY APPEARS TO HAVE STALLED
AND MAY BE DRIFTING BACK NORTH...WITH SOME SOUTHERLY COMPONENT TO
WIND FIELD AT ALL TAF SITES. QUESTION ARISES WITH WEAK GRADIENT AND
CONVECTIVELY DISTURBED LIGHT WIND FIELD THIS MORNING AS TO WHETHER
LAKE BREEZE/OUTFLOW WILL BE ABLE TO PUSH A BIT FARTHER INLAND THAN
OTHERWISE EXPECTED. NAM/GFS/RUC ALL INDICATE 950 HPA WINDS FROM
SOUTH AT 10-14 KTS TODAY...WHICH WOULD SUGGEST WEAK SOUTHEAST LAKE
BREEZE INTO LAKE CO IL...BUT REMAINING EAST OF KORD/KMDW. SOME
RECOVERY TO SOUTH FLOW BEHIND OUTFLOW ALREADY...SO FOR NOW WILL
CONTINUE IDEA OF NO LAKE BREEZE INTO KORD/KMDW TODAY.

ATTENTION THEN TURNS QUICKLY TO CONVECTIVE POTENTIAL. AIRMASS AGAIN
EXPECTED TO BE MODERATELY UNSTABLE TODAY...WITH SFC TEMPS AROUND 90
AND DEWPOINTS IN MID 60S AGAIN YIELDING SBCAPES IN 1800-2300 J/KG
RANGE AND LITTLE/NO CIN INDICATED BY FCST SOUNDINGS AFTER 18Z OR SO.
INITIALLY...LARGER SCALE FORCING APPEARS MARGINAL WITH WEAK SHORT
WAVE TROUGH MOVING ACROSS IL DURING THE MORNING...THOUGH A COUPLE OF
OTHER WEAK MID LEVEL TROUGHS APPROACHING IN SOUTHWEST FLOW ALOFT.
OTHER CONCERN IS LINEAR MCS MOVING SOUTHEAST OUT OF MN/IA THIS
MORNING. BEST INSTABILITY/SHEAR REMAINS TO OUR WEST OVER IA THROUGH
THE DAY...THOUGH WOULD NOT BE SURPRISED TO SEE TSTMS CONTINUE TO
PROPAGATE SOUTHEAST TOWARD NRN IL AS AIRMASS DESTABILIZES. MESO-ETA
(NAM) AND UCAR 4KM WRF BOTH BRING THIS ACTIVITY SOUTHEAST ACROSS
FCST AREA THIS AFTN...THOUGH BOTH APPEAR A LITTLE SLOWER THAN
CURRENT 88-D MOSAIC SHOWS. CONSIDERING EXPECTED
INSTABILITY...NAM/WRF SIGNALS AND POTENTIAL OUTFLOW BOUNDARY FOCUS
FROM BOTH ADVANCING MCS AND AFOREMENTIONED NE IL REMNANT...WILL
INDICATE VCTS IN TERMINALS THIS AFTN...AS EARLY AS 17Z AT KRFD BASED
ON MN MCS...AND AFTER 20Z CHI AREA TERMS FOR PEAK DIURNAL HEATING
HOURS. DAY SHIFT CAN FINE TUNE TIMING AND UPGRADE TO TEMPO OR
PREVAILING IF NEEDED. EXPECTING ANY ACTIVITY TO DIMINISH/MOVE
SOUTH/EAST OF TERMINALS THIS EVENING AS LLJ REFOCUSES NOCTURNAL
ACTIVITY BACK INTO THE PLAINS TO OUR WEST. LIGHT WIND
FIELD...SLIGHTLY HIGHER DEW POINTS AND POTENTIAL FOR WET GROUND FROM
ANY AFTN TSTMS SUGGESTS MORE OF A HZ POSSIBILITY TNGT AND HAVE
HINTED AT.

RATZER

&&

.DISCUSSION FOR MORNING ZONES/GRIDS...
CONVECTION FIRED UP OVER NW IN AND LOWER MI DURING THE OVERNIGHT
HOURS MOVING E. EARLIER MCS OVER NRN WIS HAS DISSIPATED FOR THE MOST
PART EXCEPT FOR SMALL CLUSTER OF ACTIVE STORMS WEST CENTRAL WIS.
HOWEVER OUTFLOW BOUNDARY SEEN IN MKX RADAR AND SFC OBS...DROPPING
SOUTH TOWARD NRN IL. LATEST RUC TRIES TO WASH THIS OUT RATHER
QUICKLY AND SLY FLOW TAKES OVER AGAIN. FEW STORMS TRYING TO FORM
ALONG AND N OF THE BOUNDARY BUT SEEM TO BE DYING AS QUICKLY AS THEY
FORM. WILL KEEP FORECAST DRY THROUGH THE MORNING.

AMS SHOULD HEAT UP INTO LOWER 90S AGAIN TODAY WITH SFC DEW POINTS IN
MID 60S. THIS WILL BE SIMILAR SCENARIO TO TUES WITH GOOD
INSTABILITY...WEAK SHEAR AND NO ORGANIZED LIFTING MECHANISM. EXPECT
DISORGANIZED WIDELY SCATTERED AFTERNOON TSTMS AGAIN JUST ABOUT
ANYWHERE. SSW LOW LEVEL WINDS SHOULD LIMIT LAKE BREEZE TO THE NORTH
SHORE AREA OF IL SIMILAR TO TUES...ALTHOUGH WIS OUTFLOW BOUNDARY MAY
ENHANCE THE LAKE BREEZE SOMEWHAT. THE LAKE BREEZE/REMNANTS OF WIS
OUTFLOW COULD BE FOCUS FOR MORE ORGANIZED STORMS. TRAILING VORT LOBE
ASSOCIATED WITH NEB SQUALL LINE COULD MOVE ACROSS IL THIS AFTERNOON
AND EVE TO ENHANCE TSTM CHANCES AS WELL. EXPECT STORM CHANCES TO
DIMINISH RAPIDLY AFTER DARK AS ACTION REFOCUSES OVER CENTRAL PLAINS.

THEN A SERIES OF DISTURBANCES MOVING ALONG NEARLY STATIONARY
BOUNDARY FROM PLAINS INTO THE GREAT LAKES THROUGH MONDAY. GFS
APPEARS TO BE THROWING A TROPICAL DISTURBANCE INTO THE MIX THIS
WEEKEND...MOVING IT FROM THE CENTRAL GULF COAST INTO THE LOW MS VLY
AND TN VLY. WILL KEEP TSTM CHANCES GOING THROUGH MON. PATTERN SHIFT
MON NIGHT/TUES STILL APPEARS TO BE ON TRACK WITH DRYING FOR MID
WEEK.

ALLSOPP

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jun 8, 10:40 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1140 AM CDT WED JUN 8 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-091100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1140 AM CDT WED JUN 8 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
AND CONTINUE INTO THE EARLY EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS ARE DAMAGING WINDS AND HAIL. THERE IS ALSO THE
POTENTIAL FOR HEAVY DOWNPOURS WHICH MAY RESULT IN SOME LOCALIZED
FLOODING OF ROADWAYS AND LOW LYING AREAS THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN THURSDAY AND
FRIDAY. THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED TODAY THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-091100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
1140 AM CDT WED JUN 8 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
AND CONTINUE INTO THE EARLY EVENING HOURS. THE MAIN THREATS WITH
THESE STORMS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN THURSDAY AND
FRIDAY. THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 71 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
June 8, 1:17 PM CST
Where
De Kalb County, 3 mi NW of De Kalb
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.967, -88.783

Wind gusts to 60 mph blew shingles off a roof.

Thunderstorm Wind, Iroquois

When
June 8, 2:00 PM CST
Where
Iroquois County, Woodland
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.717, -87.717

A small tree was blown down.

Thunderstorm Wind, La Salle

When
June 8, 3:05 PM CST
Where
La Salle County, Ottawa
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.350, -88.850

Several large trees were blown down on the west side of Ottawa.

Thunderstorm Wind, Grundy

When
June 8, 3:45 PM CST
Where
Grundy County, Mazon
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.233, -88.433

A wind gust to 60 mph was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457174, 5457175, 5457401, 5457400.